Indiana, 2024

Hail and Damaging Winds in Indiana, May 24, 2024

May 24, 2024 · NWS IWX · 8 events in 4 counties and zones

An isolated severe storm slowly moved through the La Porte area with quarter size hail mid afternoon. A small scale bowing segment then emerged out of a multicell cluster over central Indiana and brought a wall of straight line wind damage into at least southern Cass County late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An isolated severe storm slowly moved through the La Porte area with quarter size hail mid afternoon. A small scale bowing segment then emerged out of a multicell cluster over central Indiana and brought a wall of straight line wind damage into at least southern Cass County late in the afternoon. Additional pulse storms developed otherwise then over Huntington and Fort Wayne with some hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 12:13 PM CST, 1 hour 52 minutes earlier. Its key messages:

  • Shower and thunderstorms return this afternoon, moreso this evening, with severe storms possible, mainly west of Indiana 15/US 131.
  • Greater chances for showers and thunderstorms Sunday afternoon and night with both severe storms and possibly heavy rain/hydro issues existing.
  • Lingering showers may impact activities on Memorial Day and Tuesday.
Area forecast discussion, May 24, 12:13 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
213 PM EDT Fri May 24 2024

.KEY MESSAGES...

- Shower and thunderstorms return this afternoon, moreso this
  evening, with severe storms possible, mainly west of Indiana
  15/US 131.

- Greater chances for showers and thunderstorms Sunday
  afternoon and night with both severe storms and possibly heavy
  rain/hydro issues existing.

- Lingering showers may impact activities on Memorial Day and
  Tuesday.

&&

.DISCUSSION...
Issued at 210 PM EDT Fri May 24 2024

A low pressure system moving through the Midwest today is expected
to bring thunderstorms to the area this afternoon and evening. A
line of storms currently moving through northern Illinois could
reach the western extent of our forecast area as early as 3 pm.
However, isolated storms are beginning to pop up ahead of this line,
in the vicinity of a warm front draped from Berrien County southeast
through Allen County and into Ohio. This will lift slowly northward
this afternoon, and sfc CAPE will increase to over 2000 J/kg with
dewpoints rising into the 60s. Yet bulk shear is marginal at only
around 25-30 kts, so main threat will be strong outflow winds. High-
res models have not done a very good job capturing the ongoing
convection, so confidence is low in the exact timing and location of
storms, but still think the best chances for rain will be between 8
pm and 4 am when the cold front pushes in. The front will still be
over the area Saturday morning with lingering showers, but as it
makes its way east, drier air under northwesterly flow will dominate
through Saturday night.

Another low pressure system will arrive on Sunday afternoon with
more showers and thunderstorms. This has a better chance of severe
weather with NAM sfc CAPE up to 4000 J/kg and bulk shear 50+ kts.
There is also a greater threat for heavy rain on Sunday evening with
precipitable water increasing to around 2 inches. Rain may be slow
to move east Monday morning, but by Memorial Day evening, most
locations should be dry. It will also be much cooler behind this
system with highs only in the low 70s and breezy winds.

Large scale troughing over the eastern half of the US means that
unsettled weather will continue on Tuesday. On Wednesday, high
pressure will build over the plains, and drier conditions will
return, though it will remain cool. It will stay dry on Thursday,
but warm a bit as the ridge shifts east.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1253 PM EDT Fri May 24 2024

A decaying line of thunderstorms is approaching the Indiana
state line at this time. Wind gusts of 20 knots have been
observed with frequent lightning within the strongest, discrete,
cells. Medium-high confidence -TSRA will be recorded at KSBN
this afternoon as the enrvionement remains generally favorable.
Moreso, while satellite trends have diminished, the thunderstorm
line its self remains balanced on radar; meaning, it is not yet
outflow dominant which would otherwise indicate immediate decay
of the line.

Beyond 00z the forecast is murky and I therefore stayed close to
the inherited TAFs. Thunderstorms are expected to redevelop over
Iowa and Missouri this afternoon, evolving into a bowing line
of thunderstorms to race through Indiana. Confidence is low on
this solution due to the existing thunderstorms complex in
place, which is not being modeled well. Observations over said
states remain favorable for thunderstorms development ahead of
the cold front. Thus, a severe thunderstorm risk remains on the
table tonight.

One additional solution to note would be discrete thunderstorms
developing almost immediately in the wake of this current
thunderstorm cluster. This seems somewhat less likely based on
what would be a very limited recovery period.

Lastly, should heavy rain materialize, there is a non-zero
chance of BR/FG prior to sunrise. This was retained at KSBN
where -TSRA is perhaps more likely when compared to KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Cobb
AVIATION...Brown
Hazardous weather outlook, May 24, 12:18 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
218 PM EDT Fri May 24 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
218 PM EDT Fri May 24 2024 /118 PM CDT Fri May 24 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected. Isolated severe storms are
possible, mainly west of Indiana 15/US 131.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances of thunderstorms again Sunday. Some storms may
become strong to severe with heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Sunday.

LMZ043-046-251830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
218 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Small Craft Advisory.

Thunderstorms expected this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances of thunderstorms again Sunday. Some storms may
become strong to severe.

There is a Moderate Swim Risk for Lake Michigan beaches along
LaPorte County in Indiana and Berrien County in Michigan on Memorial
Day and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, La Porte

When
May 24, 2:05 PM CST to 2:06 PM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
41.610, -86.720

Thunderstorm Wind, Cass

When
May 24, 5:10 PM EST to 5:11 PM EST
Where
Cass County, 2.15 mi E of Young America
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.576, -86.310

Tree down onto powerlines on E 1300 S.

Thunderstorm Wind, Cass

When
May 24, 5:10 PM EST to 5:11 PM EST
Where
Cass County, 2.09 mi NE of Young America
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.590, -86.320

Several trees snapped and limbs down near a home on 12000 S CR 300 E.

Thunderstorm Wind, Cass

When
May 24, 5:17 PM EST to 5:18 PM EST
Where
Cass County, 2.07 mi S of Deacon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.600, -86.320

Large branches down onto E 1150 S.

Thunderstorm Wind, Cass

When
May 24, 5:18 PM EST to 5:19 PM EST
Where
Cass County, 0.87 mi SE of Walton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.660, -86.220

Received photos of a few snapped trees and large branches down on E SR 218 east of Walton.

Hail, Huntington

When
May 24, 5:38 PM EST to 5:39 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
0.88 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.880, -85.510

Hail, Huntington

When
May 24, 5:52 PM EST to 5:53 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
0.88 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.880, -85.510

Thunderstorm Wind, Allen

When
May 24, 6:33 PM EST to 6:34 PM EST
Where
Allen County, (Fwa)baer Fld Ft Way
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.980, -85.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179378, 1179382, 1179383, 1179384, 1179385, 1179379, 1179380, 1179386.